Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Sioux Falls, SD

June 20, 2011Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 20, 2011, 6:49 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 6:49 PM CDT (23:49 UTC)
Expired
Jun 20, 2011, 10:00 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 205 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:20 PM CDTFLASH FLOOD10 Wnw Platte, SDWATER OVER ROAD ON HIGHWAY 50
Jun 20, 8:27 PM CDTFLASH FLOOD10 Nw Platte, SDHIGHWAY 50 EAST OF ACADEMY WAS COVERED WITH WATER.
Jun 20, 9:45 PM CDTFLASH FLOOD10 W Platte, SDHIGHWAY 44 10 MILES WEST OF PLATTE IS UNDER WATER.
Jun 20, 10:10 PM CDTFLASH FLOOD12 N Platte, SDHIGHWAY 45 FLOODED AT TORREY LAKES LODGE. DEBRIS SUCH AS LOGS AND LARGE BRANCHES ALSO ON HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WGUS53 KFSD 202349
FFWFSD
SDC015-023-053-210300-
/O.NEW.KFSD.FF.W.0011.110620T2349Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL IN ONE HOUR 
  ACROSS CENTRAL GREGORY COUNTY. THESE STORMS ARE LIKELY TO FILL IN 
  AS THEY MOVE NORTHWARD ACROSS THE WARNED AREA AND REDEVELOP THIS 
  EVENING...AS MORE ACTIVITY MOVES UP FROM NEBRASKA. A WIDESPREAD 2 
  TO 4 INCHES OF RAINFALL COULD OCCUR THIS EVENING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHAMBERLAIN...KIMBALL...BURKE...GRASS RANCH COLONY AND GREGORY.
  THE MOST SIGNFICANT THREAT MAY BE TO SMALL STREAMS WHICH EMPTY 
  INTO THE ALREADY FLOODING MISSOURI RIVER. SINCE THE MISSOURI IS 
  FLOODING...BACK WATER COULD BECOME ISSUE FOR THE MISSOURI RIVER 
  TRIBUTARIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
      4367 9948 4371 9941 4377 9942 4385 9932
      4392 9936 4392 9881 4376 9879 4315 9889
      4313 9946 4350 9949

$$

MJF
2 follow-up statements
123 
WGUS73 KFSD 210124
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT MON JUN 20 2011

SDC015-023-053-210300-
/O.CON.KFSD.FF.W.0011.000000T0000Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-BRULE SD-
824 PM CDT MON JUN 20 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BRULE...NORTHWESTERN
CHARLES MIX AND CENTRAL GREGORY COUNTIES UNTIL 1000 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED WIDESPREAD 2 TO 4 INCH RAIN AMOUNTS IN A 
LINE FROM CENTRAL GREGORY COUNTY...TO NORTHWEST CHARLES MIX 
COUNTY...AND INTO AREAS AROUND GRASS RANCH COLONY. 

AT 720 PM...LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 50 IN 
NORTHERN CHARLES MIX COUNTY...10 MILES WEST NORTHWEST OF PLATTE. 
RADAR TRENDS SHOW THE HEAVIER RAIN MOVING ALONG THE EASTERN SIDE OF 
THE WARNED AREA. MODERATE TO HEAVY RAIN WILL OCCUR IN THIS AREA FOR 
THE NEXT 1 TO 2 HOURS GREATLY ADDING TO RAINFALL TOTALS. IT IS 
POSSIBLE A FEW LOCATIONS MAY RECEIVE UP TO 6 INCHES OF RAINFALL IN 
AREAS NORTH OF PLATTE.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...KIMBALL...BURKE...GRASS RANCH COLONY AND GREGORY. IN 
ADDITION...STREAMS EMPTYING INTO THE FLOODED MISSOURI RIVER MAY 
EXPERIENCE BACK FLOW ISSUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
      4367 9948 4371 9941 4377 9942 4385 9932
      4392 9936 4392 9881 4376 9879 4315 9889
      4313 9946 4350 9949

$$
MJF
263 
WGUS73 KFSD 210303
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT MON JUN 20 2011

SDC015-023-053-210315-
/O.EXP.KFSD.FF.W.0011.000000T0000Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-BRULE SD-
1003 PM CDT MON JUN 20 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BRULE...
NORTHWESTERN CHARLES MIX AND CENTRAL GREGORY COUNTIES HAS BEEN
REPLACED WITH A NEW FLASH FLOOD WARNING...

AT 10 PM...THE LATEST FLOODING REPORT WAS WATER OVER HIGHWAY 
45...NINE MILES NORTH OF PLATTE. IN ADDITION...DEBRIS INCLUDING LOGS 
AND BRANCHES WERE ALSO REPORTED ON THE HIGHWAY.

LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
      4367 9948 4371 9941 4377 9942 4385 9932
      4392 9936 4392 9881 4376 9879 4315 9889
      4313 9946 4350 9949

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:35 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT MON JUN 20 2011

.DISCUSSION...
THE 18Z SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTH
CENTRAL KANSAS WITH A WARM FRONT EXTENDING EAST INTO SOUTHEAST
NEBRASKA AND SOUTHERN IOWA. WATER VAPOR LOOP HAD A VERY STRONG WAVE
ROTATING NORTH INTO SOUTHWEST NEBRASKA THIS AFTERNOON WHICH SHOULD
BEGIN TO INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS IN THE LOW
LEVELS. EXPECT THUNDERSTORMS TO DEVELOP OVER CENTRAL NEBRASKA...THEN
PROPAGATE NORTHEAST THIS EVENING. DEEP LAYER SHEAR VERY SUPPORTIVE
OF SEVERE THUNDERSTORMS AND WITH A VERY STRONG UNIDIRECTIONAL SOUTH
WIND FROM ABOUT 3KM ON UP...SOME CONCERN THAT A NORTHWARD MOVING BOW
ECHO COULD DEVELOP EARLY THIS EVENING . THE MOST IMPRESSIVE CAPE
VALUES CURRENTLY BOTTLED UP FROM ABOUT INTERSTATE 80 SOUTH...SO SOME
OF THE LARGEST HAIL POTENTIAL LIKELY TO BE CONFINED TO THAT
AREA...ALTHOUGH THE WARM FRONT COULD BEGIN TO SURGE NORTH A BIT NOW
THAT THE WAVE IS LIFTING NORTH WHICH WOULD STILL PLACE THE FAR
SOUTHERN CWA UNDER RISK FOR VERY LARGE HAIL...STRONG WINDS AND
TORNADOES...ESPECIALLY WITH 0KM TO 1KM BULK SHEAR NEAR THE BOUNDARY
OF ABOUT 25 KNOTS. EXPECT THUNDERSTORMS TO MERGE WEST INTO THE
INVERTED TROUGH AND BRING A VERY GOOD CHANCE FOR HEAVY RAINFALL. IN
FACT...ADDED A FEW COUNTIES TO THE FLASH FLOOD WATCH IN NORTHEAST
NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA AS THE RAIN THIS
EVENING COULD ALSO BE PRETTY HEAVY.

THE UPPER LEVEL LOW WILL TRACK OUT OF EASTERN NEBRASKA AND INTO OUR
ZONES ON TUESDAY...WITH ASSOCIATED MIDLEVEL TROWAL LIKE FEATURE AND
INVERTED SURFACE TROUGH PUSHING FROM WEST TO EAST ACROSS THE COUNTY
WARNING AREA THROUGH TUESDAY NIGHT. WITH THIS...WILL HAVE WIDESPREAD
SHOWERS/ISOLATED THUNDERSTORMS THROUGH THE PERIOD. COULD HAVE HEAVY
RAIN ON TUESDAY WITH PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.5
TO 2 INCHES...AND IN LIGHT OF THAT...CONTINUED WITH FLASH FLOOD
WATCH THROUGH TOMORROW AND EXPANDED IT FARTHER TO THE EAST. COOLER
AIR WILL BE FILTERING INTO THE REGION WITH THE LOW PRESSURE...AND
HIGHS ON TUESDAY WILL BE IN THE MID 60S WEST TO MID 70S EAST.
SHOWERS WILL TAPER OFF SLOWLY ON WEDNESDAY...AND IT WILL BE VERY
COOL  UNDER THE DEPARTING LOW PRESSURE...WITH HIGHS BARELY TOPPING
60 DEGREES IN OUR NORTHEASTERN AREAS WHERE CLOUDS/SHOWERS WILL
REMAIN THE LONGEST. FARTHER TO THE WEST...WHERE SUN WILL BE POSSIBLE
IN THE AFTERNOON...HIGHS WILL CLIMB TO NEAR 70.

KEPT A SMALL CHANCE OF SHOWERS IN OUR FAR NORTHEAST ON THURSDAY WITH
A LINGERING UPPER LEVEL VORTICITY FILAMENT STREAMING ACROSS THE
AREA. HIGHS WILL BE A LITTLE WARMER...THOUGH STILL BELOW NORMAL...IN
THE UPPER 60S TO MID 70S. UPPER LEVEL RIDGING BUILDS INTO THE REGION
FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND...WITH A WARMING
TREND THROUGH THE PERIOD. CANNOT COMPLETELY RULE OUT A
SHOWER/THUNDERSTORM FOR THE TIME PERIOD FRIDAY INTO SUNDAY...BUT NO
REAL MODEL CONSENSUS ON WEAK WAVES TOPPING THE UPPER LEVEL
RIDGE...BUT KEPT SMALL POPS ALMOST EVERYDAY.  /JM

&&

.HYDROLOGY...
EXPANDED THE FLASH FLOOD WATCH EASTWARD A FEW COUNTIES. AN AREA OF
HEAVY RAINFALL IS EXPECTED TO DEVELOP TONIGHT WITH THE HIGHEST
THREAT FOR EXCESSIVE RAINFALL ACROSS SOUTH DAKOTA. THE MAIN THREAT
FOR THIS HEAVY RAIN WILL BE FROM 600 PM THROUGH MIDNIGHT WHERE 2 TO
4 INCHES WILL BE POSSIBLE AS THUNDERSTORMS DEVELOP AND MOVE NORTH
FROM NEBRASKA. THE POTENTIAL FOR ADDITIONAL POCKETS OF HEAVY RAIN
WILL CONTINUE INTO TUESDAY AS THE STRONG LOW PRESSURE IS VERY SLOW
TO EXIT. /08

&&

.AVIATION...
MAINLY VFR THROUGH ABOUT 1Z THIS EVENING...THEN OCCASIONAL SHOWERS
AND THUNDERSTORMS ALONG WITH CEILINGS LIKELY DROPPING BACK TO MVFR
THROUGH 18Z TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR SDZ038>040-050-
     052>066-068-069.

&&
Hazardous weather outlook, Jun 20, 9:55 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT MON JUN 20 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
955 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF
CENTRAL SOUTH DAKOTA INTO THE AFTERNOON AND OTHER THAN SOME BRIEF
HEAVY RAINFALL...THESE STORMS SHOULD NOT BE SEVERE.

THE MAIN THREAT WILL COME LATE THIS AFTERNOON AND THIS EVENING AS
THUNDERSTORMS DEVELOP IN NEBRASKA AND RACE NORTHWARD. A FEW
SEVERE THUNDERSTORMS COULD DEVELOP AS EARLY AS 400 PM
CDT...ESPECIALLY NEAR THE MISSOURI RIVER...WHILE THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT 600 PM CDT
THROUGH MIDNIGHT. A FEW STORMS...ESPECIALLY NEAR THE MISSOURI
RIVER INTO FAR SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA COULD
PRODUCE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 80 MPH AND
TORNADOES. ACROSS EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE
THE MAIN THREATS.

FLOODING...
HEAVY RAIN AND SLOW THUNDERSTORM MOTION ACROSS SOUTH CENTRAL
SOUTH DAKOTA THROUGH TUESDAY EVENING WILL CREATE THE POTENTIAL
FOR 2 TO 4 INCHES OF RAINFALL ACROSS MUCH OF SOUTHEAST SOUTH
DAKOTA. THESE AREAS ARE ALREADY SATURATED FROM RAINFALL LAST WEEK
AS WELL AS ONGOING RIVER FLOODING...AND ARE THEREFORE VERY PRONE
TO FLASH FLOODING WITH THIS AMOUNT OF RAINFALL. WHILE THE
HEAVIEST RAIN SHOULD BE IN SOUTH DAKOTA LOCATIONS ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL ALSO SEE A THREAT FOR
HEAVY RAINFALL...ESPECIALLY THIS EVENING.

RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND NON-SEVERE THUNDERSTORMS WILL BE ONGOING ACROSS
CENTRAL AND EASTERN SOUTH DAKOTA ON TUESDAY...WHICH WILL LIKELY
DECREASE IN INTENSITY AND COVERAGE BY THE EVENING. SLOW MOVING
SHOWERS AND STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AT
TIMES ON TUESDAY... ESPECIALLY ACROSS SOUTH DAKOTA AND SOUTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.